Kansas, 2008Flash Flooding and Hail in Kansas, June 5 to 6, 2008
June 5 to 6, 2008 · NWS ICT · 80 events in 17 counties and zones
A powerful late Spring upper-level system moved into the Central Plains during the early afternoon of June 5th. It appeared that a major tornado outbreak would occur from Nebraska into Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 80
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful late Spring upper-level system moved into the Central Plains during the early afternoon of June 5th. It appeared that a major tornado outbreak would occur from Nebraska into Oklahoma. Instead storms quickly evolved into bowing line segments producing mainly high winds. Isolated very intense winds occurred along mesovortices across portions of South Central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 11:25 AM CST, 38 minutes earlier.
Area forecast discussion, Jun 5, 11:25 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1225 PM CDT THU JUN 5 2008
.AVIATION...
FOR THE 18Z TAF SUITE...SEVERE CONVECTION TO DEVELOP AND MOVE
NORTHEAST ACROSS THE FORECAST AREA DURING THE FIRST HALF OF VALID
PERIOD. OCCASIONAL MVFR CIGS AND VSBYS...MAINLY IN AND NEAR
CONVECTION. STRONG SOUTH WINDS WILL CONTINUE AHEAD OF DRY LINE
AND COLD FRONT THROUGH EARLY TONIGHT.
KED
&&
.PREV DISCUSSION... /ISSUED 628 AM CDT THU JUN 5 2008/
UPDATE...
AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
GUSTY WINDS AND POTENTIAL FOR SEVERE TS ARE THE MAIN CONCERNS FOR
AVIATION. STRONG STORM SYSTEM OVER SRN ROCKIES WILL LIFT OUT
ACROSS THE KS REGION LATE TODAY/TONIGHT. GUSTY SOUTHERLY WINDS TO 40 KTS
EXPECTED FOR MUCH OF AREA BY THIS PM INTO THE EVE. ISOLD +TS
SHOULD DEVELOP MID-LATE PM IN CENTRAL/SOUTH CENTRAL KS...FOLLOWED
BY LINEAR MCS DEVELOPMENT THIS EVE IN S-CNTRL KS...WITH MCS MOVING
THRU SERN KS LATE TONIGHT. HAVE UTILIZED VCTS FOR THE ISOLD
CONVECTION THIS PM...AND BEST GUESS TIMING OF TEMPO TSRA GROUPS.
JMC
PREV DISCUSSION... /ISSUED 319 AM CDT THU JUN 5 2008/
DISCUSSION...
A SIGNIFICANT SEVERE WEATHER OUTBREAK IS ANTICIPATED THIS
AFTERNOON THROUGH TONIGHT ACROSS THE WESTERN 2/3 TO WESTERN 3/4
OF THE FORECAST AREA. VERY LARGE HAIL...DAMAGING WINDS...AND THE
POTENTIAL FOR A FEW LONG-TRACKED STRONG/VIOLENT TORNADOES APPEARS
POSSIBLE.
LATEST SURFACE ANALYSIS INDICATES A QUASI-STATIONARY WARM FRONT
SITUATED WSW-ENE ACROSS WESTERN/NORTHERN KANSAS INTO SOUTHEAST
NEBRASKA AND SOUTHERN/CENTRAL IOWA. MEANWHILE...A DIFFUSE DRYLINE IS
ANALYZED FROM SOUTHWEST KANSAS SOUTHWARD INTO WESTERN OKLAHOMA AND
FAR WEST TEXAS. DEWPOINTS IN THE 60S/LOW 70S CHARACTERIZE THE WARM
SECTOR SOUTH OF THE WARM FRONT AND EAST OF THE DRYLINE. IN THE
MID/UPPER LEVELS...AN UNSEASONABLY STRONG/DEEP TROUGH IS DIGGING
SOUTHEAST ACROSS THE INTERMOUNTAIN WEST...WITH A 120-150 KT UPPER
JET STREAK DIVING SOUTHEAST ALONG THE WESTERN PERIPHERY OF THE
TROUGH.
STRONG MID/UPPER TROUGH IS EXPECTED TO EJECT EAST/NORTHEAST
TODAY...AND BE ON THE DOORSTEP OF THE CENTRAL PLAINS BY LATE THIS
AFTERNOON. CONSEQUENTLY...DRYLINE WILL MOVE EAST AND SHARPEN BY
MID/LATE AFTERNOON...AND LIKELY SET UP JUST WEST OF THE FORECAST
AREA BY PEAK HEATING. GIVEN 2000-3000 J/KG OF MLCAPE IN CONCERT WITH
APPROACHING DYNAMIC LIFT...THINKING THUNDERSTORMS WILL ERUPT BY 4 PM
ACROSS CENTRAL KANSAS. DEVELOPMENT SOUTHWARD ALONG THE DRYLINE INTO
SOUTH-CENTRAL KANSAS AND OKLAHOMA MAY TAKE A BIT LONGER DUE TO BEST
700-500MB COLD ADVECTION FOCUSED FARTHER NORTH. HOWEVER...GIVEN
ANTICIPATED MODEST TO STRONG DRYLINE CONVERGENCE AND 700-500MB
COOLING OVERSPREADING THE AREA BY 5-6 PM...THINKING AT LEAST
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL EVENTUALLY ERUPT.
GIVEN THE AFOREMENTIONED STRONG INSTABILITY AND VERY IMPRESSIVE
60-80 KTS OF DEEP LAYER SHEAR PER 70-80 KT 500 MB
JET...THUNDERSTORMS WILL RAPIDLY BECOME SUPERCELLULAR FROM CENTRAL
KANSAS SOUTHWARD...CAPABLE OF VERY LARGE HAIL AND DAMAGING WINDS.
ADDITIONALLY...A FEW LONG-TRACKED STRONG TO VIOLENT TORNADOES WILL
BE POSSIBLE...GIVEN VERY IMPRESSIVE LOW-LEVEL HELICITY VALUES AND
FAST STORM MOTION (50 KTS FOR RIGHT-MOVING SUPERCELLS). BY MID/LATE
EVENING...STRONG COLD FRONT SHOULD OVERTAKE THE DRYLINE...WHICH WILL
LIKELY SWITCH THE STORM MODE TO LINEAR/SQUALL LINE WITH EMBEDDED
SUPERCELL STRUCTURES...CAPABLE OF DAMAGING WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES. WITH UPPER ENERGY SHIFTING RAPIDLY OFF TO
THE NORTH/NORTHEAST...MODELS INDICATE SOUTHERN PORTIONS OF THE
DRYLINE/COLD FRONT SLOWING ITS EASTWARD PROGRESSION BY LATE TONIGHT.
THIS MAY SET THE STAGE FOR TRAINING STORMS/NEARLY STATIONARY SQUALL
LINE ORIENTED FROM SOUTHWEST TO NORTHEAST...POSING A HEAVY
RAINFALL/FLOODING THREAT ACROSS SOUTHEAST KANSAS.
HOWEVER...QUESTIONS ARISE ON THUNDERSTORM COVERAGE BY LATE
TONIGHT/EARLY FRIDAY MORNING...GIVEN WEAKENING FRONTAL CONVERGENCE
AND UPPER ENERGY WELL TO THE NORTH.
WILL ALLOW WIND ADVISORY TO CONTINUE FOR THE ENTIRE AREA THIS
MORNING THROUGH TONIGHT...DUE TO A TIGHT PRESSURE GRADIENT AND GOOD
MIXING
FRONTAL BOUNDARY SHOULD BECOME NOTHING MORE THAN A VERY WEAK
CONVERGENCE ZONE AND MOISTURE GRADIENT BY FRIDAY AFTERNOON.
HOWEVER...CANNOT RULE OUT A FEW STORMS FIRING AS THE MOISTURE
RETURNS NORTHWARD FRIDAY...DESPITE VERY LITTLE UPPER SUPPORT.
NEXT CHANCE OF STORMS SHOULD ARRIVE FOR SUNDAY AFTERNOON AND NIGHT
ACROSS PRIMARILY CENTRAL KANSAS. DESPITE SOME DIFFERENCES...BOTH GFS
AND ECMWF PROGRESS A FRONT SOUTH INTO CENTRAL KANSAS...WITH THE
ECMWF A BIT FURTHER SOUTH THAN THE GFS. ACTIVE WEATHER PATTERN MAY
STICK AROUND INTO AT LEAST MID NEXT WEEK...AS BOTH MODELS KEEP AREA
UNDERNEATH SOUTHWEST FLOW ALOFT...WITH A FRONTAL BOUNDARY DRAPED
SOMEWHERE ACROSS THE CENTRAL PLAINS.
THIS AFTERNOON-TONIGHT HAS THE POTENTIAL TO BECOME QUITE
VOLATILE...SO PLEASE STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA
OUTLETS OR OTHER WEATHER INFORMATION SOURCES FOR ANY WATCHES AND
WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE.
KLEINSASSER
AVIATION...
06Z TAFS...AT THIS TIME...BELIEVE THAT CHANCES OF THUNDERSTORMS
GETTING INTO RSL/SLN SITES OVERNIGHT ARE TOO LOW TO MENTION.
ANTICIPATE LOW VFR CLOUDS TO DEVELOP OVER MOST SITES AROUND
DAYBREAK IN MOIST SOUTH FLOW. CLOUDS SHOULD THIN BY MIDDAY
KRSL/KSLN...AND LATE AT KCNU. THUNDERSTORMS EXPECTED TO FIRE
ALONG THE DRYLINE BY MID TO LATE AFTERNOON...AFFECTING LOCATIONS
GENERALLY WEST OF THE TURNPIKE BEFORE 06Z.
HOWERTON/KLEINSASSER
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 91 67 87 70 / 30 100 20 10
HUTCHINSON 91 64 87 68 / 50 80 10 10
NEWTON 89 66 87 70 / 30 100 10 10
ELDORADO 89 68 86 70 / 20 100 30 10
WINFIELD-KWLD 91 69 87 70 / 20 100 30 10
RUSSELL 90 59 88 66 / 60 50 10 10
GREAT BEND 91 59 87 67 / 60 50 10 10
SALINA 90 62 87 68 / 50 80 10 10
MCPHERSON 90 64 87 69 / 50 80 10 10
COFFEYVILLE 88 73 85 71 / 10 100 50 10
CHANUTE 88 72 85 71 / 10 100 50 10
IOLA 88 72 84 71 / 10 100 50 10
PARSONS-KPPF 88 73 85 71 / 10 100 50 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT FRIDAY FOR KSZ049-051>053-067>072-
082-083-091>096-098>100.
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050.
&&
Hazardous weather outlook, Jun 5, 3:30 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT THU JUN 5 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 AM CDT THU JUN 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED
STRONG DRYLINE AND COLD FRONT WILL APPROACH THE REGION FROM THE
WEST TODAY. AMPLE INSTABILITY AND VERY STRONG WIND SHEAR AHEAD OF
THIS SYSTEM WILL SUPPORT AN OUTBREAK OF SEVERE THUNDERSTORMS
ACROSS THE AREA THIS AFTERNOON THROUGH TONIGHT. SEVERE
THUNDERSTORMS ARE EXPECTED TO FORM ALONG A DRYLINE BY MID TO LATE
AFTERNOON ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH THE
POTENTIAL FOR BASEBALL SIZE HAIL OR LARGER...DAMAGING WINDS UP TO
80 MPH...AND A FEW STRONG TO VIOLENT LONG-LIVED TORNADOES. LATER
THIS EVENING...SEVERE THUNDERSTORMS WILL SHIFT TOWARD EASTERN
KANSAS...WITH AN INCREASING THREAT OF DAMAGING WINDS...ALTHOUGH
LARGE HAIL AND ISOLATED TORNADOES WILL REMAIN POSSIBLE.
ADDITIONALLY...HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE...ESPECIALLY LATER TONIGHT OVER SOUTHEAST KANSAS.
PLEASE STAY ABREAST TO THE LATEST WATCHES AND WARNINGS THIS
AFTERNOON AND TONIGHT...AND BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STORM MOVEMENT TODAY WILL BE TO
THE NORTHEAST AT 50 MPH.
ADDITIONALLY...VERY STRONG SOUTHERLY WINDS WILL AFFECT THE ENTIRE
REGION TODAY. PLEASE REFER TO THE LATEST WIND ADVISORY FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG STORMS WILL BE POSSIBLE ON FRIDAY...AS A FRONTAL BOUNDARY
LINGERS OVER THE AREA.
FINALLY...ANOTHER STORM SYSTEM WILL AFFECT THE AREA FROM SUNDAY
AFTERNOON THROUGH EARLY TO MID NEXT WEEK. SOME OF THE STORMS COULD
BE STRONG TO POTENTIALLY SEVERE WITH THIS NEXT WEATHER MAKER.
PLEASE STAY TUNED FOR LATER FORECASTS AND OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED BY MID TO LATE AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...AND BY THIS EVENING GENERALLY
EAST OF INTERSTATE 135.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KLEINSASSER
In the hours before
Special weather statement, Jun 5, 11:36 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 PM CDT THU JUN 5 2008
KSZ047-051830-
BARTON-
1236 PM CDT THU JUN 5 2008
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...
AT 1234 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BELPRE...OR 15 MILES SOUTH OF LARNED...AND MOVING NORTHEAST AT
47 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
KRC
Event by event
52 thunderstorm wind, 26 hail, 2 flash flood. Local standard time, as filed.
Hail, Barton
- When
- June 5, 12:03 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -98.850
Thunderstorm Wind, Barton
- When
- June 5, 12:03 PM CST
- Where
- Barton County, Great Bend Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.350, -98.850
An officer near the Great Bend Airport estimated wind gusts of 60 mph.
Thunderstorm Wind, Barton
- When
- June 5, 12:20 PM CST
- Where
- Barton County, 2.13 mi NE of Hoisington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.540, -98.740
Thunderstorm Wind, Barton
- When
- June 5, 12:25 PM CST
- Where
- Barton County, 0.69 mi S of Beaver
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.620, -98.650
Thunderstorm Wind, Barton
- When
- June 5, 12:29 PM CST
- Where
- Barton County, 0.88 mi NW of Beaver
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -98.660
High winds knocked down several power poles.
Hail, Ellsworth
- When
- June 5, 1:00 PM CST
- Where
- Ellsworth County, 0.69 mi N of Wilson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.830, -98.470
Hail, Russell
- When
- June 5, 1:15 PM CST
- Where
- Russell County, 5.93 mi SSE of Dorrance
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -98.540
Thunderstorm Wind, Russell
- When
- June 5, 1:15 PM CST
- Where
- Russell County, 5.93 mi SSE of Dorrance
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -98.540
Thunderstorm Wind, Ellsworth
- When
- June 5, 1:23 PM CST
- Where
- Ellsworth County, 3.84 mi ENE of Wilson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -98.410
Hail, Lincoln
- When
- June 5, 1:35 PM CST
- Where
- Lincoln County, 8.36 mi S of Vesper
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.910, -98.260
Hail, Lincoln
- When
- June 5, 1:37 PM CST
- Where
- Lincoln County, 0.69 mi N of Vesper
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -98.280
Hail, Lincoln
- When
- June 5, 1:45 PM CST
- Where
- Lincoln County, 0.69 mi N of Lincoln
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -98.150
Hail, Ellsworth
- When
- June 5, 2:00 PM CST
- Where
- Ellsworth County, 0.88 mi SW of Kanopolis
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -98.160
Flash Flood, Barton
- When
- June 5, 2:00 PM CST to 7:00 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend to 1.23 mi SE of Great Bend
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.360, -98.810
Several roads in and around Great Bend were closed due to water flowing over them.
Hail, Ellsworth
- When
- June 5, 2:02 PM CST
- Where
- Ellsworth County, Lorraine
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.570, -98.320
Hail, Reno
- When
- June 5, 2:12 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.960, -98.410
Hail, Reno
- When
- June 5, 2:15 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 1.5 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.960, -98.410
Thunderstorm Wind, Ellsworth
- When
- June 5, 2:15 PM CST
- Where
- Ellsworth County, 0.88 mi SW of Kanopolis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 38.710, -98.160
One to 1.5 inch diameter tree limbs were blown down.
Hail, Rice
- When
- June 5, 2:33 PM CST
- Where
- Rice County, 0.88 mi SW of Sterling
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -98.210
Thunderstorm Wind, Ellsworth
- When
- June 5, 2:35 PM CST
- Where
- Ellsworth County, 0.62 mi N of Carneiro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -98.032
Three to five inch diameter tree limbs were blown down.
Thunderstorm Wind, Kingman
- When
- June 5, 2:36 PM CST
- Where
- Kingman County, 1.38 mi S of Cunningham
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 37.630, -98.430
Several power poles were blown just south of Cunningham.
Hail, Kingman
- When
- June 5, 2:39 PM CST
- Where
- Kingman County, 6.22 mi S of Cunningham
- Measured
- 1.75 in hail
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 37.560, -98.430
Golf ball sized hail was driven by estimated 100 mph winds.
Thunderstorm Wind, Kingman
- When
- June 5, 2:39 PM CST to 2:48 PM CST
- Where
- Kingman County, 6.22 mi S of Cunningham
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $94,000
- Reported by
- Emergency Manager
- Coordinates
- 37.560, -98.430
Ten power poles were blown down and 4 roofs were blow off of out buildings. Winds were estimated at 100 mph. Golf ball sized hail also was reported.
Hail, Reno
- When
- June 5, 2:48 PM CST
- Where
- Reno County, 2.82 mi S of Sylvia
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.930, -98.410
Thunderstorm Wind, Reno
- When
- June 5, 2:48 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.960, -98.410
Thunderstorm Wind, Reno
- When
- June 5, 2:50 PM CST
- Where
- Reno County, 6.31 mi N of Plevna
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.060, -98.320
High winds damaged the front porch of a home.
Thunderstorm Wind, Reno
- When
- June 5, 2:50 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.960, -98.410
High winds knocked down 4 to 6 inch diameter tree limbs.
Thunderstorm Wind, Reno
- When
- June 5, 3:06 PM CST
- Where
- Reno County, 3.55 mi WSW of South Hutchinson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.010, -97.980
Hail, Reno
- When
- June 5, 3:08 PM CST
- Where
- Reno County, 1.09 mi W of South Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -97.940
Hail, Reno
- When
- June 5, 3:12 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.910
Thunderstorm Wind, Reno
- When
- June 5, 3:13 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.910
Hail, Reno
- When
- June 5, 3:14 PM CST
- Where
- Reno County, 1.77 mi ENE of South Hutchinson
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.040, -97.890
Hail, Reno
- When
- June 5, 3:14 PM CST
- Where
- Reno County, 0.54 mi E of Hutchinson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -97.910
Thunderstorm Wind, Reno
- When
- June 5, 3:16 PM CST
- Where
- Reno County, 0.4 mi ESE of (Hut)hutchinson Muni
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.068, -97.863
Hail, Reno
- When
- June 5, 3:20 PM CST
- Where
- Reno County, 0.69 mi N of Buhler
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.140, -97.770
Thunderstorm Wind, Saline
- When
- June 5, 3:32 PM CST
- Where
- Saline County, 1.28 mi WNW of Salina
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.840, -97.620
Thunderstorm Wind, Reno
- When
- June 5, 3:47 PM CST
- Where
- Reno County, 0.54 mi W of Plevna
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -98.310
Thunderstorm Wind, Reno
- When
- June 5, 3:53 PM CST
- Where
- Reno County, 0.88 mi SE of Sylvia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.960, -98.410
High winds downed a tree onto a house.
Thunderstorm Wind, Kingman
- When
- June 5, 3:56 PM CST
- Where
- Kingman County, 2.15 mi SE of Spivey
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.430, -98.140
Thunderstorm Wind, Harper
- When
- June 5, 4:00 PM CST
- Where
- Harper County, Anthony
- Measured
- 80 kt (92 mph) measured gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.150, -98.030
A 92 mph wind gust was recorded near Anthony which knocked down trees and several power poles.
Thunderstorm Wind, Harper
- When
- June 5, 4:06 PM CST
- Where
- Harper County, Anthony
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -98.030
Thunderstorm Wind, Harper
- When
- June 5, 4:20 PM CST
- Where
- Harper County, 1.49 mi NNW of Harper
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.300, -98.030
Several shed roofs were blown off from high winds.
Thunderstorm Wind, Sumner
- When
- June 5, 4:30 PM CST
- Where
- Sumner County, 3.98 mi S of Milton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.373, -97.768
Thunderstorm Wind, Harper
- When
- June 5, 4:35 PM CST
- Where
- Harper County, 1.38 mi S of Freeport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.180, -97.850
Thunderstorm Wind, Sedgwick
- When
- June 5, 4:44 PM CST
- Where
- Sedgwick County, 5.53 mi S of Goddard
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.590, -97.580
Thunderstorm Wind, Sedgwick
- When
- June 5, 4:46 PM CST
- Where
- Sedgwick County, 0.88 mi SE of Garden Plain
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.660, -97.670
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:00 PM CST
- Where
- Sedgwick County, 1.49 mi NNE of Viola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 37.500, -97.640
Four to five inch diameter tree limbs were blown down.
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:00 PM CST
- Where
- Sedgwick County, 1.96 mi S of Wichita
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.672, -97.326
High winds damaged several power lines near the 900 block of East Lincoln.
Hail, Sedgwick
- When
- June 5, 5:09 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.500
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:09 PM CST
- Where
- Sedgwick County, 0.69 mi N of Clearwater
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.510, -97.500
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:14 PM CST
- Where
- Sedgwick County, 0.38 mi WSW of (Ict)wichita Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.648, -97.436
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:20 PM CST
- Where
- Sedgwick County, 2.41 mi ENE of Wichita
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.719, -97.293
The KSN Weatherlab site at Wichita State University measured a 64 mph wind gust.
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:20 PM CST
- Where
- Sedgwick County, 3.23 mi WSW of Park City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.774, -97.369
Thunderstorm Wind, Sedgwick
- When
- June 5, 5:22 PM CST
- Where
- Sedgwick County, 1.12 mi WSW of Derby
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 37.543, -97.288
Hail, Sedgwick
- When
- June 5, 5:27 PM CST
- Where
- Sedgwick County, 5.11 mi SSE of Derby
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -97.240
Hail, Sedgwick
- When
- June 5, 5:30 PM CST
- Where
- Sedgwick County, 5.11 mi SSE of Derby
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -97.240
Hail, Sedgwick
- When
- June 5, 5:30 PM CST
- Where
- Sedgwick County, 0.55 mi E of Derby
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.550, -97.260
Hail, Sumner
- When
- June 5, 5:30 PM CST
- Where
- Sumner County, 2.3 mi ESE of Belle Plaine
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.390, -97.190
Thunderstorm Wind, Sumner
- When
- June 5, 5:42 PM CST
- Where
- Sumner County, 0.69 mi S of Geuda Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -97.150
Thunderstorm Wind, Butler
- When
- June 5, 5:42 PM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -97.010
Hail, Butler
- When
- June 5, 5:46 PM CST
- Where
- Butler County, 0.55 mi E of Douglass
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.520, -97.010
Hail, Butler
- When
- June 5, 5:46 PM CST
- Where
- Butler County, 1.64 mi E of Rose Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.570, -97.100
Thunderstorm Wind, Butler
- When
- June 5, 5:50 PM CST to 5:54 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -97.130
High winds caused damage to a gas station awning, a storage shed and several roofs. Several large trees were also downed.
Thunderstorm Wind, Marion
- When
- June 5, 5:55 PM CST
- Where
- Marion County, 4.08 mi NNW of Florence
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.300, -96.970
Thunderstorm Wind, Butler
- When
- June 5, 5:56 PM CST
- Where
- Butler County, 3.04 mi S of Augusta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.636, -96.981
Hail, Butler
- When
- June 5, 6:02 PM CST
- Where
- Butler County, 3.62 mi NNE of Smileyburg
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.570, -96.860
Thunderstorm Wind, Butler
- When
- June 5, 6:10 PM CST
- Where
- Butler County, Rosalia
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.620
A trained spotter estimated 70 to 75 mph wind gusts.
Thunderstorm Wind, Sumner
- When
- June 5, 6:16 PM CST
- Where
- Sumner County, 0.69 mi S of Geuda Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.110, -97.150
Thunderstorm Wind, Cowley
- When
- June 5, 6:16 PM CST
- Where
- Cowley County, 0.55 mi E of Arkansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.070, -97.040
Thunderstorm Wind, Butler
- When
- June 5, 6:17 PM CST
- Where
- Butler County, 0.88 mi NE of Latham
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -96.640
Thunderstorm Wind, Butler
- When
- June 5, 6:17 PM CST
- Where
- Butler County, 1.76 mi SW of Rosalia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.800, -96.640
Thunderstorm Wind, Butler
- When
- June 5, 6:20 PM CST
- Where
- Butler County, 0.69 mi S of Rosalia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -96.620
Thunderstorm Wind, Butler
- When
- June 5, 6:27 PM CST
- Where
- Butler County, 0.88 mi NE of Latham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -96.640
Thunderstorm Wind, Greenwood
- When
- June 5, 6:32 PM CST
- Where
- Greenwood County, 6 mi W of Eureka
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -96.410
Thunderstorm Wind, Greenwood
- When
- June 5, 6:46 PM CST
- Where
- Greenwood County, 2.14 mi NNE of Eureka Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.880, -96.290
Thunderstorm Wind, Cowley
- When
- June 5, 6:50 PM CST
- Where
- Cowley County, 1.77 mi NE of Silverdale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -96.880
Thunderstorm Wind, Greenwood
- When
- June 5, 6:57 PM CST
- Where
- Greenwood County, 0.54 mi W of Madison
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.130, -96.140
Flash Flood, Cowley
- When
- June 5, 7:39 PM CST to June 6, 1:43 AM CST
- Where
- Cowley County, 0.36 mi SSW of Arkansas City to 0.4 mi S of Arkansas City
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.065, -97.051
Water, 18 inches deep, was reported over 8th Street south of Chestnut Avenue.
Thunderstorm Wind, Chautauqua
- When
- June 5, 8:12 PM CST
- Where
- Chautauqua County, 5.53 mi N of Sedan
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.210, -96.180
Thunderstorm Wind, Montgomery
- When
- June 5, 9:13 PM CST
- Where
- Montgomery County, 0.63 mi WSW of Cherryvale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.267, -95.561
High winds blew apart a car port causing damage to a small camper. The electrical box was also ripped from the house and numerous tree limbs were knocked down. The Montgomery County Chronicle contributed to this report.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Oklahoma, June 5, 20082 injured · $758 million · 1.75 in hail · 77 events
- Tornadoes and Flash Flooding in South Dakota, June 5, 2008$1.2 million · EF2 · 40 events
- Flooding in Indiana, June 5 to 17, 2008$390 million · 3 events
- Tornadoes and Flash Flooding in Iowa, June 5 to 6, 20082 injured · $1.2 million · EF1 · 57 events
- Flooding in Iowa, June 5 to 30, 2008$18 million · 23 events
- Tornadoes and Flash Flood in Missouri, June 5 to 8, 2008$777,000 · EF1 · 22 events
- Hail and Damaging Winds in Kansas, June 5, 2008$2.3 million · 2 in hail · 10 events
- Tornadoes and Flooding in Nebraska, June 5 to 12, 2008EF2 · 21 events
- Flooding in South Dakota, June 5 to 7, 2008$1.5 million · 4 events
- Flash Flood in South Dakota, June 5, 2008$1.5 million · 1 event
- Tornadoes and Hail in Kansas, June 5, 2008$67,000 · EF1 · 40 events
- Hail and Damaging Winds in Nebraska, June 5, 2008$757,000 · 1.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115633, 116315, 116316, 116317, 116204, 115637, 115639, 116320, 116321, 115645, 115649, 115657, 115658, 117054, 115659, 115660, 115663, 116208, 115664, 116211, 116215, 115670, 116216, 115673, 116336, 116218, 116338, 116339, 115674, 115676, 116348, 115678, 115679, 116349, 115683, 116350, 116351, 116221, 116360, 116367, and more.